Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 40, NWS Wilmington, NC

April 17, 2006Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2006, 4:08 PM EDT for Bladen County, North Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2006, 4:08 PM EDT (20:08 UTC)
Expired
Apr 17, 2006, 4:45 PM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 81 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:11 PM EDTTSTM WND GST 605 N Tar Heel, NCESTIMATED 60 MPH WIND GUSTS WITH LARGE LIMBS DOWN.
Apr 17, 4:40 PM EDTTSTM WND DMGElizabethtown, NCTREES DOWN. A ROOF WAS PEELED BACK AT A MOVIE GALLERY ON 300 SOUTH POPLAR STREET.
Apr 17, 4:45 PM EDTTSTM WND GST 605 Ne White Lake, NCWINDS ESTIMATED BETWEEN 60-65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 2:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 172008
SVRILM
NCC017-172045-
/O.NEW.KILM.SV.W.0040.060417T2008Z-060417T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
408 PM EDT MON APR 17 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 23 MILES NORTHWEST OF
  ELIZABETHTOWN...OR 15 MILES EAST OF RED SPRINGS...AND MOVING
  SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ELIZABETHTOWN AROUND 430 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3480 7849 3458 7830 3452 7827 3439 7842
      3466 7881 3470 7880 3473 7883 3483 7889
      3484 7883 3484 7862

$$

BACON
1 follow-up statement
000 
WWUS52 KILM 172034
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
433 PM EDT MON APR 17 2006

NCC017-172045-
/O.CON.KILM.SV.W.0040.000000T0000Z-060417T2045Z/
BLADEN NC-
433 PM EDT MON APR 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
BLADEN COUNTY...
...THIS IS A DANGEROUS STORM SEEK COVER IMMEDIATELY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS 
LOCATED NEAR ELIZABETHTOWN TO WHITE LAKE...MOVING SOUTHEAST AT 50 
MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3483 7849 3474 7839 3464 7832 3455 7827
      3451 7827 3445 7822 3442 7825 3437 7831
      3439 7842 3449 7869 3458 7881 3466 7881
      3470 7880 3473 7883 3475 7878 3481 7871
      3484 7862

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 11:11 AM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 17, 11:11 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 AM EDT MON APR 17 2006

.SHORT TERM (THIS AFTERNOON AND TONIGHT)...
SURFACE FRONTAL BOUNDARY LIES EAST-WEST JUST NORTH OF THE ILM CWA AT
THE MOMENT. DOWNSLOPE TRAJECTORY IN THE WIND FIELD CURRENTLY KEEPING
MOISTURE SCOURED OUT...HENCE THE SUNNY SKIES. HAVE TWEAKED TODAYS
MAXES UPWARDS. IN ADDITION...DEW POINTS ARE RUNNING SLITELY HIER
THAN FCST...AND HAVE TWEAKED THESE UPWARDS. THE ESE MOVING CLOSED
LOW TO OPEN UP AS IT MOVES ACROSS THE ILM CWA LATE THIS
AFTERNOON...AND WELL OFFSHORE BY MIDNIGHT AS IT GETS ABSORBED IN THE
LONG-WAVE UPPER TROF. MOISTURE ACCOMPANYING THE UPPER SYSTEM AND
ALONG AND JUST BEHIND THE SFC COLD FRONT...WILL BE SUFFICIENT ENUF
TO KEEP THE CURRENT WARRANTED POPS ACROSS THE AREA. EXCELLENT
AFTERNOON SFC HEATING...AND WHEN COMBINED WITH THE PASSAGE OF THE
COLD POOL ALOFT...LAPSE RATES WILL APPROACH 10C/KM. PROGGED WET BULB
ZEROS SUPPORT HAIL. WILL HIGHLIGHT THE POSSIBILITY OF STRONG WIND
GUSTS AND SMALL HAIL IN THE ZONES.

&&

.MARINE...
BOUNDARY IS JUST NORTH OF THE COASTAL WATERS THIS
MORNING.  UPPER LEVEL LOW PRESSURE SYSTEM OVER KENTUCKY IS MOVING
EASTWARD AND THIS WILL BE THE KICKER TO MOVE FRONT THROUGH THE
WATERS LATER THIS AFTERNOON AND EVENING.  CURRENT OBSERVATIONS AT
FRYING PAN SHOALS AND 41004 ARE SHOWING WINDS INTO THE 15 TO 20 KT
RANGE WITH SEAS FROM 5 TO 6 FT. CLOSER TO THE COAST SEAS ARE RANGING
BETWEEN 3 TO 4 FEET.  WITH TIGHTENING GRADIENT DUE TO FRONTAL
PASSAGE ...WINDS AND SEAS ARE EXPECTED TO CONTINUE TO INCREASE
THROUGH EVENING SO CURRENT SMALL CRAFT ADVISORY WILL CONTINUE.

&&

.AVIATION...
BIGGEST HAZARD FOR THE TERMINALS TODAY WILL BE THUNDERSTORM ACTIVITY
LATE THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A COLD FRONT
MOVING SOUTH. BEST CHANCES FOR THUNDERSTORMS AT ILM AND CRE. TIMING
OF THE THUNDERSTORMS WILL BE FOR A FEW HOURS FROM 21Z-01Z. VFR
CEILINGS AND MVFR VISIBILITIES EXPECTED WITH THE ACTIVITY WITH
NORTHWEST WIND GUSTS 25-30 KNOTS NEAR THE STRONGER STORMS.
PRECIPITATION DECREASES IN INTENSITY AND COVERAGE 00Z-02Z. A PERIOD
OF MVFR CEILINGS POSSIBLE A FEW HOURS AFTER FRONTAL PASSAGE AT THE
COASTAL TERMINALS UNTIL HIGH PRESSURE BUILDS IN AND PUSHES THESE
CEILINGS OFF TO THE SOUTH AFTER 06Z.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SURF CITY TO S SANTEE RIVER.

&&

MARINE...HAWKINS
AVIATION...ROSS
SHORT TERM...HOEHLER
Hazardous weather outlook, Apr 17, 2:15 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT MON APR 17 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180845-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
215 PM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SEVER THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THE MAIN
THREAT THIS AFTERNOON FROM THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. STAY TUNED FOR WARNINGS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED.

AMZ250-252-254-256-180845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
215 PM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. MARINERS
CAN EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING THAT
MAY CREATE STRONG WINDS AND VERY ROUGH SEAS. STAY TUNED FOR ANY
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THIS EVENING AND
OVERNIGHT. STRONG NORTHERLY WINDS BEHIND A COLD FRONT WILL
OVERSPREAD THE COASTAL WATERS THIS EVENING. THESE WINDS WILL REACH
25 KT AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MBB

In the hours before

Special weather statement, Apr 17, 4:01 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT MON APR 17 2006

NCZ087-096-097-SCZ017-024-172145-
ROBESON-BLADEN-PENDER-MARLBORO-DILLON-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...BENNETTSVILLE...DILLON
401 PM EDT MON APR 17 2006

...STRONG STORMS MOVING SOUTHEAST...

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST INTO
MARLBORO...ROBESON...AND BLADEN COUNTIES THROUGH 5 PM. THE STORMS
WILL PUSH INTO PENDER COUNTY BY 430 PM...CONTINUING THROUGH 530
PM. WIND GUSTS OVER 50 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE
STORMS AS THEY PUSH SOUTHEAST AT 35 MPH.

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:59 PM EDTSevere Thunderstorm WarningILMRobeson31 min
Apr 17, 4:43 PM EDTSevere Thunderstorm WarningILMBladen47 min
Apr 17, 4:45 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson45 min
Apr 17, 4:50 PM EDTSevere Thunderstorm WarningILMPender40 min
Apr 17, 5:04 PM EDTTornado WarningILMColumbus26 min
Apr 17, 5:13 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover62 min
Apr 17, 5:22 PM EDTTornado WarningILMPender23 min
Apr 17, 5:28 PM EDTSevere Thunderstorm WarningILMColumbus17 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.